Having Withdrawals-What Can I Do?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Having Withdrawals-What Can I Do?


Help,  I have been on 300mg Desyrel, 10mg Stelazine, .5mg Cogentine, 60mg Remeron for almost 10yrs. My diagnosis had been Atypical depression. I now realize that the meds. were making me worse. I stopped therapy and started to cut donw on the meds. in Sept.  I am off all meds. except 50mg Desyrel in the am. I am having a terrible time. I am restless, headache, sweats, anxious, sleepless, just miserable.  However, I am thinking more clearly and my concentration is the best it has been in years. I do not feel depressed. How long will I have these terrible withdrawals?  What can I do?  Please help.  I await your reply.  Thanks.  Lori.
 

Dear Lori -- 
Sounds like you're doing this pretty much on your own, and that in the process you've got one part better but another part is worse.  Also sounds like you were smart, and tapered off some of the medications rather than stopping (it would be nice if people could work out a plan to go off medications like you were on with the person who prescribed them still involved; but I am aware that a lot of people feel like they can't have conversations with their providers and work out something mutually agreeable, so feel like if they are going to try something like what you're trying they have to do that on your own.)  

For medicolegal reasons, not having directly to do with you personally, let me make it clear that I do not endorse people making their own decisions about medications and acting on those decisions without the knowledge or agreement of their provider.  Okay; that said, what's to do now?

Restless, anxious, sleepless.  This could be withdrawal, I suppose, if your last step to zero from Remeron was very recent and if you stepped from 15 mg to zero as is the easiest to arrange.  But "withdrawal" has not been a really big deal with Remeron as it has been with the purely serotonergic medications like Paxil and Zoloft (not to say it doesn't happen; I'm not sure we have enough experience with it yet to comment on that)

(In case somebody was wondering why don't have that much experience yet with it yet, that's because there are too many other antidepressants to choose from to be using a new one that clearly causes weight gain, and I don't have a whole bunch of folks over 60 in my practice, which is one area where that medication may have some specific value)

Okay, where were we?  Restless, anxious, sleepless.  The first step in my view would be to make sure that your diagnosis is correct and that you don't have some variant of bipolar disorder.  Obviously you've been working on that angle because here you are on this website.  If you somehow came to the conclusion you had a bipolar variation, you have two challenges (surely more, but here are two that come from that conclusion):  first, how are you going to get a trial on mood stabilizers?  Second, related, how are you going to convince your provider, or some other one, to "buy", at least temporarily, a diagnosis of "bipolar variant" and thus give you that chance?  A completed Mood Disorders Questionnaire that is "positive" for bipolar might help you there.  

In other words, I'd start with the suspicion that you might indeed have bipolar disorder (because that's the suspicion I think every doctor ought to start with for anyone with a complex depression, so as to avoid giving medications that can make people directly worse -- as opposed to "side effect worse"; especially for someone who's warranted considering something like stelazine; who isn't now depressed; who is agitated; etc. etc.).  If it was "just withdrawal" you should be feeling better pretty soon, like within a week or two of the last dose in most cases.  If it's already been that long, and the trend in symptoms is worse not better, then you should take the MDQ and see what you can work out with your doc's.  Note that there's also a newer "questionnaire" approach to bipolar spectrum -- i.e. more subtle forms -- disorders (the Bipolar Spectrum Disorders Screen), but that questionnaire does not clearly tell you what to do except if it's "negative", in my view, for reasons you'll find explained along with the test on my website.  

Good luck to you in all this.  You got guts, that much I think we can say for certain.  

Dr. Phelps


Published January, 2003
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?